Jan-Feb '10 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2010 FlakeHQ, Inc.

Believes Enbrel Caused His Leukemia
from Mike S.


Dear Ed: Hello from a fellow flaker.

I just read your September 24, 2009 blog, about the link between kids, cancer, and anti TNF drugs. I have an interesting story. I got strep throat a few times in one year back in 02 or 03; triggered guttate P; that turned into mild plaque P on elbows knees etc.. Lived with that for a few years, then tried ointments and other creams after tiring of hearing "what's wrong with your elbows?"

Seems that trying to suppress my elbows angered my P, and it began to spread. Eventually I was about 75% covered, huge patches everywhere. Decided to try biologics. Tried Raptiva, that made me WORSE. Switched to Enbrel after about 6 months on Raptiva. Didn't notice much change, but noticed my tonsils were swollen. Mentioned it to my derm, and mentioned how I read a link between removing tonsils and P relief. He agreed and I had an ENT remove my tonsils just about the same time I started my Enbrel. Almost overnight, the plaques disappeared. Completely.

Continued the Enbrel for two years.

P came back slightly, just the elbows and knees again. Was diagnosed with acute lymphoblastic leukemia (!) in February of this year. Went into remission with the first treatment. I just completed my chemotherapy in late October, and my plaque P is slowly but surely coming back. Enjoyed (if you can call it that) a long spring/summer/fall of 100% clear skin due to the chemo immunosuppression.

So that’s my story. I firmly believe the leukemia was caused by the Enbrel. I don't think we know enough about these biologics to know what they may cause in the long run. For now, I've been visiting a local tanning salon to try and slow down the P that’s been spreading ever so slowly, as it likes to do. If it gets really bad I'm going to try medical light therapy.

So that was my story about my personal link between anti-TNF blocker and cancer, by experiencing it firsthand. I should mention there's no history of leukemia in my family. I'm a 28 year old male. -Mike S.

*****

Ed’s Response: Thanks for sharing your story, Mike. Your terrible experience validates an essential component of our “complete biologic meds experience.” We know in some emotionless state that when the drug manufacturer’s disclosure says cancers can be an adverse consequence of using the drug it’s likely to be true. But it becomes an emotional truth when we learn from somebody whose personal experience confirms the fact.

If you read Me, My Enbrel, My Cancer: 91 days of coincidence you know that I went through something similar. In my case my testicular cancer was diagnosed “advanced” 28 days after I started using Enbrel and, in the end, the doctors and I decided that was too fast to blame the Enbrel. Was it really? I suppose that question won’t ever be answered to my own satisfaction.

But your leukemia coming on two years after you started using Enbrel, plus the manufacturer’s specific warning about leukemia, suggests a much clearer association between the disease and the biologic drug.

I’m grateful you are in remission and wish it to be permanent. Meanwhile, let’s let your ordeal be a profound warning to the rest of us to take those “possible adverse effects” with utmost seriousness. -Ed

 

This Month's Mail | Archives

www.flakehq.com